Correct Answer D: Fluconazole
The antifungal medications are a consistent cause of increased calcineurin inhibitor levels in transplant patients. As such, any time any of these medications are considered being started, close monitoring of tacrolimus/cyclosporine is required. Other medications that may increase tacrolimus/cyclosporine levels include amiodarone, macrolide antibiotics, calcium channel blockers, and metoclopramide. Medications that may decrease tacrolimus/cyclosporine levels include octreotide, some anti-convulsants (phenytoin, phenobarbital, carbamazepine), and some antibiotics (nafcillin, IV Bactrim). Beta blockers have little effect on tacrolimus/cyclosporine levels. Patients who have tacrolimus toxicity have irritability, tremulousness, and may have seizures if levels are high enough.
- Mahnke CB, Sutton RM, Venkataramanan, et al. Tacrolimus dosage requirements after initiation of azole therapy in pediatric thoracic organ transplantation. Pediatr Transplant: 2003, Dec;7(6):474-8.